Connecticut, 2004

Hail in Connecticut, May 23, 2004

May 23, 2004 · NWS ALY · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 23, 2:45 PM EST, 4 hours 32 minutes earlier.

Area forecast discussion, May 23, 2:45 PM EST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
345 PM EDT SUN MAY 23 2004

DISC...FFA WILL REMAIN IN EFFECT THRU MON MRNG. NCEP 24 HR QPF LOOKG
FOR A 24HR 1.5 INCH BULLSEYE IN ZNS NW KALB WITH GENERALLY ONE INCH
OVR RST OF WATCH AREA. ALSO WATCH AREA FITS INTO ISOLD EXCESSIVE
RNFL AREA FOR PD ENDG 00Z TUE. BOTH GFS AND META HAVE PWATER IN
EXCESS OF 1.5 INCHES OVERNGT. PCPN FROM LAST NGTS STORMS IN THE 1.0
TO 1.5 INCH RANGE ACRS NRN HERKIMER/NRN HAMILTON CTYS. QSTRNY
FNT STILL DRAPED W-E ALG SRN NY BDR INTO SRN NEW ENG WITH TEMPS IN
THE 50S/60S N AND W KALB AND TEMPS IN THE 80S TO THE SE.  SCT TSTMS
BEGINNING TO FIRE S FNT AND ALSO SW KBUF. STILL LOOKING FOR FNT TO
LIFT NWD TO NR LAT OF MHWK VLY TNGT AND ERY TUES THEN ENTIRE SYSTEM
WILL FINALLY MOVE E FA MON EVE. AS BEFORE ANY BREAK IN ACTION WILL
BE SHORT LIVED WITH ANTHR FNT WED.

.AVIATION...CEILINGS AND VISIBILITIES WILL REMAIN IN THE VFR RANGE
THROUGH THE EARLY EVENING.  VISIBILITIES AND CEILINGS WILL BE
REDUCED TO THE IFR RANGE OVERNIGHT AS SHOWERS AND THUNDERSTORMS MOVE
INTO THE REGION. EXPECT CONDITIONS TO IMPROVE LATE IN THE DAY ON
MONDAY.

.HYDROLOGY...MAIN HYDRO PROB NXT FEW DAYS WILL BE PSBLTY OF TSTMS
TRAINING ACRS SAME AREA WITH LOCALIZED HVY RAIN.

.ALY...FLOOD WATCH FOR FLASH FLOODING THRU MON MRNG.
MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-
VTZ013>015-

GG
Hazardous weather outlook, May 23, 4:10 AM EST, 15 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
510 AM EDT SUN MAY 23 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-241100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
HAZARDOUS WEATHER IS POSSIBLE...MAINLY FROM LATE THIS MORNING INTO
TONIGHT.  THE THREAT IS FROM THUNDERSTORMS.  A FEW COULD PRODUCE
DAMAGING WIND AND LARGE HAIL.  VERY HEAVY RAINFALL IS POSSIBLE FROM
THUNDERSTORMS THAT TRAIN ACROSS THE SAME LOCATION.  THIS COULD
PRODUCE FLASH FLOODING.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE
WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA
YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT
AREA.

In the hours before

Special weather statement, May 23, 4:32 PM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
532 PM EDT SUN MAY 23 2004

CTZ013-232200-

...A STRONG THUNDERSTORM IN LITCHFIELD COUNTY...

AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
30 MPH.  THIS STORM WAS LOCATED NEAR OAKVILLE...OR ABOUT OVER
WATERBURY...AND MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
HANCOCK...TOLLES AND 6 MILES SOUTH OF ALLENTOWN BY 540 PM EDT
Local storm report, May 23, 5:24 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
624 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             MORRIS                  41.68N 73.20W
05/23/2004  0.88 INCH        LITCHFIELD         CT   TRAINED SPOTTER

&&
Local storm report, May 23, 7:17 PM EST, 0 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP F
0816PM     SUN MAY 23 2004

FWPD WLSR QHQT QTRF APTS WAPT
00554    FILE 28   TOWN OF WOODBURY PD                       MAY 23-04
TO       NATIONAL WEATHER SERVICE
         COPY SEMO DUTY OFFICER
                   THUNDERSTORM/HIGH WIND REPORT

COUNTY(S) AFFECTED: ORANGE COUNTY

LOCATION (INCLUDING TOWN AND NEAREST ROAD): TOWN OF WOODBURY ROUTE 32

DATE AND TIME CONDITION STARTED: 05/23/2004 1545
EXTENT OF DAMAGE OR AREAS IN DANGER:
BUILDING, TELEPHONE POLES, TREES, SHRUBS

CHECK ONE:
HAIL SIZE REPORTED
( ) - NO HAIL REPORTED    ( ) - LESS THAN 1/2 (PEA)
(X) - 1/2 (MARBLE)       ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME)   ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT)      ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG)    ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL)    ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT)  ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: 0        NUMBER INJURED: 0

CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD  (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO:            (X) - TREES
( ) - POWER/TELCO POLES   ( ) - POWER/TELCO LINES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  ( ) - CROPS
NUMBER KILLED: 0        NUMBER INJURED: 0

CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE   ( ) - CROPS
(X) - SMALL TREES/SHRUBS  (X) - LARGE TREES
(X) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  (X) - POWER/TELCO POLES
(X) - POWER/TELCO LINES

RELIABLE WIND SPEED REPORTS:     MPH OR    KNOTS
NUMBER KILLED: 0        NUMBER INJURED: 0

FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
(X) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE

REMARKS:
WITNESS STATED THAT WINDS AND CONDITIONS APPEARED TO BE TORNADO LIKE
LOCAL HOTELS ROOF WAS RIPPED OFF AND THROWN APPROX 300 FEET
AUTH PHONE #: 845 928-2341

AUTH WEEKS,CLIFFORD SGT                          BR

OPER - RUDDEN,BRIAN L                 2016

The radar

The Brookhaven radar (KOKX), 106 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Litchfield

When
May 23, 7:17 PM EST
Where
Litchfield County, Torrington
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.800, -73.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2004Every state in 2004This day in weather historyWarnings in Connecticut, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401042.